Spironolactone, a diuretic used to treat heart failure with side effects including hyperkalaemia (raised blood potassium levels), is associated with an increased risk of sudden death when combined with the antibiotic trimethoprim–sulfamethoxazole, according to a study
published in the Canadian Medical Association Journal on 2 February 2015.
“Many people think trimethoprim–sulfamethoxazole [co-trimoxazole] is a fairly innocuous drug with not a lot of side effects,” says Tony Antoniou, lead author on the study and a pharmacist at St Michael’s Hospital in Toronto, Canada. But the trimethoprim — not the sulfamethoxazole — can also elevate potassium levels and cause an interaction, he says.
“However, many medical professionals are not aware of this effect of trimethoprim,” Antoniou adds. In Canada, the drug is generally prescribed as trimethoprim–sulfamethoxazole, whereas in the UK, trimethoprim is typically prescribed on its own.
Antoniou, who is also a clinical epidemiologist at the non-profit Institute for Clinical Evaluative Sciences, was prompted to conduct his research after reading reports of high potassium levels associated with this particular drug interaction. In 2011, his team published their first study
demonstrating the risk of hospital admission resulting from hyperkalaemia in elderly patients taking spironolactone alongside trimethoprim–sulfamethoxazole. That retrospective study used the administrative health records, spanning 18 years, of more than 200,000 patients prescribed spironolactone.
But the 2011 study did not establish whether the drug interaction was associated with an increased risk of death. “This is important because sudden death in patients taking spironolactone may erroneously be attributed to intrinsic heart disease,” say the researchers.
Using the same data, they found that of the 11,968 patients who died of sudden death while receiving potassium-elevating spironolactone, 328 died within 14 days of exposure to certain antibiotics: trimethoprim–sulfamethoxazole, amoxicillin, ciprofloxacin, norfloxacin or nitrofurantoin. Most of the patients receiving spironolactone treatment who died suddenly were 85 years of age or older.
The researchers matched each case with up to four controls and found that sudden death was more than twice as likely for those taking trimethoprim–sulfamethoxazole as for those taking amoxicillin (adjusted odds ratio [OR] 2.46, 95% confidence interval [CI] 1.55–3.90). Ciprofloxacin and nitrofurantoin were also associated with an increased risk of death (adjusted OR 1.55, 95% CI 1.02-2.38; and adjusted OR 1.70, 95% CI 1.03-2.79, respectively), although the risk with nitrofurantoin was not apparent in a sensitivity analysis.
Most people do not need to worry about high potassium levels, says Antoniou. And the potassium level of patients taking spironolactone is usually monitored by cardiologists to make sure it stays in the appropriate range. “However, with this new study, we wanted to bring awareness about a drug interaction which causes dangerously high potassium levels that some physicians and pharmacists may not be aware of,” he says. “If pharmacists notice that a patient is being treated with both spironolactone and trimethoprim–sulfamethoxazole or trimethoprim, they can call the prescriber to see if an alternative antibiotic can be prescribed.”
The study’s conclusions are not surprising given that both spironolactone and co-trimoxazole on their own can cause hyperkalaemia, say the editors of Stockley’s Drug Interactions, a reference book of drug-interaction information. “This additive adverse effect would also be expected with any other drug known to cause hyperkalaemia, such as other potassium-sparing diuretics and angiotensin-converting enzyme inhibitors,” they say.
 Antoniou T, Hollands S, Macdonald EM et al. Trimethoprim–sulfamethoxazole and risk of sudden death among patients taking spironolactone. CMAJ 2015; doi: 10.1503/cmaj.140816.
 Antoniou T, Gomes T, Mamdani M et al. Trimethoprim–sulfamethoxazole induced hyperkalaemia in elderly patients receiving spironolactone: nested case-control study. The BMJ 2011; 343:d5228.